• Information about the dangers of fentanyl and fake pills

    Our school holds student wellbeing at the heart of the work that we do. We are writing to share concerns about fentanyl and opioid drugs. These drugs are harming people in our community. We hope this information will help protect students.

    What is the danger?

    Each week, approximately 20 Oregonians die of drug overdose. Over half of these deaths involve synthetic opioids such as fentanyl. Right now, fake opioid pills with fentanyl added to them are all over Oregon. These fake pills are extremely dangerous and are deceptively being sold as legitimate prescriptions. A single pill can cause overdose.

    What is an opioid?

    Opioids are drugs that slow down breathing and make people feel sleepy. Opioids include morphine, oxycodone, dilaudid, and heroin. Fentanyl is another powerful opioid: a dose as small as a few grains of sand can kill a person.

    Why do people use opioids?

    Opioids may be prescribed as pain medicine. Some young people try drugs because they are curious. Some people use drugs to avoid feeling difficult emotions. Opioids are addictive.

    What is naloxone?

    Naloxone (also known as Narcan) is a medication that can be delivered by a nasal spray or injection to quickly restore normal breathing for a person whose breathing has slowed down or stopped because of an overdose of fentanyl, prescription opioids or heroin. Naloxone onset occurs within 2-3 minutes and can last for 30-90 minutes. Sometimes a second dose of naloxone is necessary if symptoms of overdose return. If someone you know is using opioids, please think about getting Narcan to carry and have available in your home. You can learn more about how to get Narcan and how to use it here: Narcan Rescue for Opioid Overdose.

    What can we do?

    Talk about these concerns with your students and others you care about. This letter has important information, guidance on responding to an overdose, and resource links. Please share this with anyone who might need it. We care deeply about the health and safety of every student in our school community. We know these conversations can be hard. The best person to contact should you have questions is your school building administrator and/or your school nurse.

If you are having trouble viewing the document, you may download the document.